Help with question about prednisone!

  1. Hello everyone,

    I am a student in my last semester of an ADN program. I have an assignment due about a patient I had on a cardiac unit. I am trying to figure out why she would be taking Prednisone 30mg PO daily. The situation does not seem to relate to the usual reasons why this drug would be given.
    Here is a brief history:

    F, 90years, presented to ED for sudden onset chest pain, which was relieved upon administration of Nitro.
    This patient has a history of CAD and HTN, and has also had an MI in the past. Now has a permanent pacemaker implant. The attending plans to perform a cardiac cath/angiogram with a possible PTCA and stent.

    Why would she be on Pred? Any ideas?

    Thanks,
    Amy
    •  
  2. 6 Comments

  3. by   llg
    For a 90 year old person, your history is very brief. It sounds as if that history data is the history of this hospitalization only. Most people that old have a history as long as your arm that include a wide variety of things. I have trouble believing that this woman doesn't have other medical problems.

    My guess is that this patient has a lot of other things going on that you don't know about. The reason for the prednisone is probably based in those other medical problems that you don't know about. This case may illustrate why getting a good, thorough history is so important.
    Last edit by llg on Jan 24, '07
  4. by   al7139
    Thanks,
    I can tell you that her history was very sketchy... When going through her chart I did not find any indication that she had been seen here before or that there was any related history from her regular MD available at that time. Also, although I spoke to her at length, she did not seem very well informed about her problems. I would have liked to spend alot more time with her, but my clinical time was short, and although I did indicate to her primary RN that I felt that extensive education was needed (more than I could provide in a short time!), I have no idea if it was accomplished. When I next returned to the hospital for my clinical, she had been discharged. I did not give this medication to her, since it was an AM med and I was on PM shift, but I still need to include it in my report as a med she is taking. I agree that she probably has issues I did not know about based on the lack of information available, I was just wondering if anyone had any ideas...
    Amy
  5. by   llg
    I'll respond in order to bump the thread forward. Someone else may have something to add. But I still think it is impossible to "make a diagnosis" or to figure out why she is would be on prednisone without knowing her medical history and having a list that includes all of her current problems. In fact, it is downright dangerous to make any assumptions without having that information!

    One of the key components of the geriatrics specialty is to be sure to look at the patients comprehensively as they usually have multiple health issues and not just the one problem that you, the caregiver, may be trying to focus on in the moment. Patients may be shunted from one specialist to another, each prescribing meds and treatments without fully considering all of the other things going on -- leading to potentially harmful drug interactions, etc.

    If I were you as a student ... I would focus on that problem in your report. The fact that there was no comprehensive summary of the patient's history and current problems available exposes the patient to potential harm from well-meaning staff members who are left in the dark. It violates accepted standards of practice.

    Good luck,
    llg
  6. by   Daytonite
    30mg of prednisone daily is a pretty big hit of this drug. people are usually put on doses like that for some kind of inflammation problem or immunosuppression. i've seen docs order a dosage like this over a short term of a week or so if the patient has a severe flare up of gout or arthritis and it has proven to work before. however, the long term effects of this high a dose would be evident in the patient with swelling, particularly about the face. long term pred is also given for immunosuppression as in the case of a disease like multiple sclerosis. i've seen this most commonly ordered in the long term for copders to suppress their chronic bronchitis. i'm surprised that the doctor's history and physical didn't mention why the patient was on this drug.

    the long term side effects of pred are water and sodium retention with loss of potassium. this results in hypertension, edema and muscle wasting. the edema alone can bring on congestive heart failure and this patient already has cardiac problems, you say. so, it's interesting that she would be on this drug.
  7. by   al7139
    Thanks llg and Daytonite for your feedback. I hate to criticize hospitals because every hospital I have had clinicals at has its good points and bad points. Unfortunately, at this particular hospital, I have observed some things that I would consider (based on my education up till now) potentially dangerous practices. One of those things is that the patient histories can occasionally be very uninformative (I do not know if this is a result of a poor system for obtaining admission data, or if it is some other problem such as lack of communication and collaboration) and incomplete. This specific patient did not have any of the typical signs of long term use of pred, but of course as students or nurses we cannot make assumptions about our patients without the complete picture. If I had had to pass this med you can bet that I would have found the reason why before giving it. I did ask my clinical instructor about it when I turned in my assignment, and she said that it could very well have been prescribed for an arthritis flare up, but again, who knows?

    Thanks again for your feedback, and it definitely reaffirms to me how important it is to obtain a thorough history about our patients, and always take the time to understand the reasons for an order before we do it.

    Amy
  8. by   Daytonite
    Amy. . .I just completed a class last semester on Medical Staff Services as part of my health information management coursework. It was about the folks who assist the medical staff in carrying out their administrative functions within facilities, such as acute hospitals. What an eye-opener this class was and I think that every nurse who works in an acute hospital should get an abbreviated version of it.

    The medical staff of a hospital, unlike all the other hospital employees, has their own bylaws and polices themselves. This is by law. Each hospital organized medical staff carries out the functions pertaining to the doctors on staff that the human resource department and the nursing department does for their nursing staff. So, the medical staff is supposed to have mechanisms for making sure that their doctors are following good practices. Sometimes, there might be a larger number of older doctors on the staff who are still following older practices that they learned. Sometimes there are doctors who get into the chief of staff and the chief of the different medical service positions who are not very good at confronting the doctors who are flubbing up. And, there are just some places where there are enough doctors on staff who are all very blase about practices and let something like poorly written histories and physicals slip by. What I can tell you is that when the charts of these patients get to the medical coders and the other people responsible for getting reimbursement from Medicare (this lady was 90 years old, so its likely that Medicare reimbursement is going to be involved), they will be on these doctors if they start seeing deficiencies in their documentation that could make a difference in the amount of money the facility could be collecting from Medicare. If a coder detects this patient is getting Prednisone, and this is very likely, and can't find a medical diagnosis in that chart to match it's use, it will get noticed and reported to the chief of staff through the medical records committee, if the medical staff has such as committee. The reason is because if this patient has what is called a comorbid condition (this is Medicare terminology for another medical condition that increases a patient's hospital stay by one day 75% of the time) that affects the treatment of the persons major medical problems and reason for admission, the DRG reimbursement from Medicare could be increased. I have to tell you though that it probably won't make a difference in this case. Medicare DRG payments for patients admitted with primary medical diagnoses of heart problems along with having heart procedures related to those diagnoses are not normally affected by comorbid medical conditions.

close